Alert archive / Wyoming / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Riverton, WY

July 18, 2004Lincoln County, Teton County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 18, 2004, 5:31 PM MDT for Lincoln County, Teton County, Wyoming. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 5:31 PM MDT (23:31 UTC)
Expired
Jul 18, 2004, 7:30 PM MDT
In force
119 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

Counties Lincoln County, WY, Teton County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3179 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 182342
FFWRIW
WYC023-039-190130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
531 PM MDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN TETON COUNTY IN NORTHWEST WYOMING
  THIS INCLUDES THE CITY OF JACKSON
  NORTHWESTERN LINCOLN COUNTY IN WEST CENTRAL WYOMING

* UNTIL 730 PM MDT

* AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER NORTHWEST LINCOLN COUNTY.   
  THE STORMS WERE MOVING NORTH AT 10 MPH...INTO SOUTHWEST TETON      
  COUNTY. ALSO...A LINE OF STORMS PRODUCING VERY HEAVY RAIN          
  OVER SOUTHEAST IDAHO WILL MOVE INTO THE WARNED AREA. THESE         
  STORMS HAVE PRODUCED 1 TO 2 INCHES OF RAIN DURING THE PAST HOUR.  

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 730 PM. ANY LOCATION IN THE WARNED AREA WILL BE 
IMPACTED BY THE VERY HEAVY WITH THE POSSIBILTY OF FLASH FLOODING. 
ALSO...MOTORISTS ALONG HIHGWAY 89 FROM THAYNE TO ALPINE TO JACKSON 
MAY EXPERIENCE FLOODED ROADS.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4372 11106 4277 11107 4274 11061 4319 11062
      4370 11041

$$

CUNNINGHAM
3 follow-up statements
000 
WGUS75 KRIW 190020
FFSRIW
WYC023-039-190130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
612 PM MDT SUN JUL 18 2004

...A FLASH FLOOD WARNING CONTINUES FOR NORTHWESTERN LINCOLN AND
SOUTHWESTERN TETON COUNTIES UNTIL 730 PM MDT...

AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER NORTHWESTERN 
LINCOLN AND SOUTHWESTERN TETON COUNTIES. THIS STORMS WERE MOVING 
NORTH AT 10 TO 15 MPH. RADAR RAINFALL ESTIMATES INDICATED 1 1/2 TO 2 
INCHES OF RAIN HAS FALLEN JUST WEST OF GRAND TETON PEAK DURING THE 
PAST HOUR. ALSO...THE STRONGEST STORMS WERE OVER SOUTHWEST TETON 
COUNTY. SOME STREET FLOODING WAS REPORTED IN JACKSON.    

ADDITIONAL RAINFALL AMOUNTS OF 1/2 TO 1 INCH ARE POSSIBLE IN THE 
WARNED AREA. ANY LOCATION IN THE WARNED AREA WILL BE IMPACTED BY THE 
VERY HEAVY RAIN WITH THE POSSIBILTY OF FLASH FLOODING. 
ALSO...MOTORISTS ALONG HIHGWAY 89 FROM JACKSON TO MOOSE TO MORAN 
JUNCTION MAY EXPERIENCE FLOODED ROADS. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4398 11106 4277 11107 4274 11061 4319 11062
      4394 11041

$$

CUNNINGHAM
000 
WGUS75 KRIW 190054
FFSRIW
WYC023-039-190130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
645 PM MDT SUN JUL 18 2004

...A FLASH FLOOD WARNING CONTINUES FOR NORTHWESTERN LINCOLN AND
SOUTHWESTERN TETON COUNTIES UNTIL 730 PM MDT...

AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORMS PRODUCING VERY HEAVY RAIN REDEVELOPING OVER SOUTHWEST 
TETON COUNTY...AROUND GRAND TETON PEAK...AND JUST WEST OF MOUNT 
MORAN.  RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE OCCURRED ALONG THE 
WEST SLOPES OF THE TETONS SINCE 530 PM. ALSO...HEAVY RAIN WAS STILL 
OCCURRING ACROSS NORTHWESTERN LINCLON COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 1/2 TO 1 INCH ARE POSSIBLE IN THE 
WARNED AREA THROUGH 730 PM. ANY LOCATION IN THE WARNED AREA WILL BE 
IMPACTED BY THE VERY HEAVY RAIN WITH THE POSSIBILITY OF FLASH 
FLOODING. ALSO...MOTORISTS ALONG HIGHWAY 89 FROM JACKSON TO MOOSE TO 
MORAN JUNCTION MAY EXPERIENCE FLOODED ROADS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4398 11106 4277 11107 4274 11061 4319 11062
      4396 11038

$$

CUNNINGHAM
000 
WGUS75 KRIW 190124
FFSRIW
WYC023-039-190145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
719 PM MDT SUN JUL 18 2004

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LINCOLN AND SOUTHWESTERN 
TETON COUNTIES WILL BE ALLOWED TO EXPIRE AT 730 PM...

THUNDERSTORMS WILL CONTINUE MOVING NORTH AT 10 TO 15 MPH ACROSS 
CENTRAL AND NORTHERN TETON COUNTY. LOCALLY HEAVY RAIN IS STILL 
POSSIBLE WITH THESE STORMS THROUGH 830 PM. 

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4372 11106 4277 11107 4274 11061 4319 11062
      4370 11041

$$

CUNNINGHAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:02 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 2:02 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MDT SUN JUL 18 2004

.TONIGHT THROUGH WEDNESDAY...
WV IMAGERY INDICATING UPPER LEVEL RIDGE AXIS OVER THE SOUTHERN AND
CENTRAL ROCKIES. MONSOON MOISTURE PLUME ON BACK SIDE OF RIDGE FORM
THE SOUTHWEST US ON NORTH ACROSS THE GREAT BASIN...WITH SHORT WAVE
MOVING NORTH INTO SOUTHERN IDAHO. ALSO...SMALLER SCALE WAVE JUST
WEST OF YNP...MOVING NORTH. CONVECTION HAS DEVELOPED ACROSS
SOUTHEAST IDAHO...NORTHERN UTAH AND WESTERN COLORADO WHERE BEST
INSTABILITY AND SOME DYNAMICS ARE LOCATED. ISOLD TSTMS HAVE MADE IT
INTO WESTERN WYOMING. GOING WITH SCT POPS ACROSS THE WESTERN 1/3
OF CWFA THIS EVENING DUE TO SOME DYNAMICS AND BEST INSTABILITY...AND
ISOLD POPS ELSEWHERE. SHORT WAVE ENERGY ROTATES AROUND UPPER
LEVEL RIDGE ON MONDAY ACROSS MONTANA...AND RIDGE FLATTENS TUESDAY
AND WEDNESDAY. POPS WILL BE MAINLY ISOLD AND AFTERNOON AND EVENING
POPS...WITH SOME SCT POPS ACROSS THE MOUNTAINS FOR MONDAY AND
TUESDAY. STORMS WILL MAINLY BE INSTABILITY DRIVEN. WILL BE DRY ACROSS
THE NORTH ON WEDNESDAY AS MOISTURE IS PUSHED SOUTH. MAINLY ISOLD
AFTERNOON AND EVENING POPS ACROSS THE SOUTH ON WEDNESDAY.

.WEDNESDAY NIGHT THROUGH SATURDAY...
MONSOON MOISTURE CONTINUES TO WORK ITS WAY NORTH WEDNESDAY THROUGH
FRIDAY WITH A SERIES OF WEAK SHORT WAVE LOW PRESSURE TROUGHS
ROTATING THROUGH THE WEST AND NORTH SIDES OF THE MAIN UPPER LEVEL
HIGH PRESSURE RIDGE.  THE SHORT WAVE ENERGY...COMBINED WITH THE
MOISTURE AND DAYTIME HEATING SHOULD SUPPORT AFTERNOON AND EVENING
CONVECTION.  HAVE INCREASED CHANCE OF PRECIPITATION THROUGH FRIDAY
EXCEPT IN THE NORTH WHERE MOISTURE WILL BE MORE LIMITED. WITH CLOUD
COVER AND PRECIPITATION AROUND EXPECT COOLER DAY TIME HIGHS AND HAVE
COOLED HIGHS SLIGHTLY WHILE RAISING OVERNIGHT LOWS SLIGHTLY ALSO...
DUE TO INCREASED CLOUD COVER LIMITING RADIATIONAL COOLING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MC/C.BAKER
Hazardous weather outlook, Jul 18, 5:05 AM MDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
505 AM MDT SUN JUL 18 2004

WYZ001>020-022>030-191105-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
505 AM MDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGHOUT
SOUTHWEST WYOMING AND AREAS WEST OF THE CONTINENTAL DIVIDE...WITH
ONLY ISOLATED THUNDERSTORM ACTIVITY EAST OF THE CONTINENTAL DIVIDE.
THESE STORMS MAY PRODUCE DANGEROUS LIGHTNING...PERIODS OF HEAVY
RAIN...HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER
WESTERN AND CENTRAL WYOMING MONDAY AND TUESDAY. THESE STORMS MAY
PRODUCE DANGEROUS LIGHTNING...PERIODS OF HEAVY RAIN...HAIL...AND
BRIEF GUSTY WINDS. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
OVER PARTS OF CENTRAL AND WESTERN WYOMING WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES...WIND GUSTS OVER 60 MPH
OR HEAVY RAINFALL. THANKS.

CF/C.BAKER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:34 PM MDTFlash Flood WarningRIWPark116 min

Nearby

Flash Flood Warnings in Wyoming, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.